Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Restarting Meds after STI
Nov 27, 2009

I am a long term survivor(25 yrs) and finished 48 wks of Interferon/Ribavirin for HepC 12 wks ago. For 6-7 yrs I had been on Sustiva/3TC/d4t with Very minimal side effects. Once the ribavirin kicked in good so did the the facial lipoatrophy. I was also experiencing weight loss in general from the hyper thyroid caused by the interferon. My Dr. switched the d4t to abacavir at around 24 wks. Once I finished the HepC treatment I was worn out! A month later I started a holiday. 8 wks later my CD4 plummeted from 500's/38% to 125/11%. My Dr. has sent blood off for a genotype & resistance. If those test come back positive, would you suggest restarting Sustiva/3TC/Abacavir or another combination?

Response from Dr. McGowan

I hope your HCV treatment was successful.

If the tests reveal no drug resistance than it would be safe to restart the abacavir/3TC/Sustiva. Since you had been on it for 24 weeks, any hypersensitivity reactions you might develop would have been seen. This combination, unlike D4T is less likley to add to your lipoatrophy.

If resistance is found, then a new combo, dictated by the results should be started as soon as possible. Since your HIV was undetectable at the time you stopped meds, it is unlikely that resistance will be found (especially since you have been off meds). Once you retart you should be monitored closely to be sure that your viral load goes back to undetectable.

Best,

Joe



Previous
Early Meds
Next
Lipid profile

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement